Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 152, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2022, 7:02 PM CDT for Trego County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2022, 7:02 PM CDT (00:02 UTC)
- Expired
- Sep 2, 2022, 7:33 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2866 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
052 WUUS53 KDDC 030002 SVRDDC KSC195-030045- /O.NEW.KDDC.SV.W.0152.220903T0002Z-220903T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 702 PM CDT Fri Sep 2 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Western Trego County in west central Kansas... * Until 745 PM CDT. * At 701 PM CDT, severe thunderstorms were located along a line extending from 7 miles south of Hill City to near Quinter, moving south at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Collyer around 710 PM CDT. Other locations in the path of these severe thunderstorms include Wakeeney, Voda and Trego Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3913 9983 3881 9983 3872 10015 3913 10015 TIME...MOT...LOC 0001Z 004DEG 26KT 3926 9986 3911 10015 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ UMSCHEID
1 follow-up statement
004
WWUS53 KDDC 030033
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
733 PM CDT Fri Sep 2 2022
KSC195-030043-
/O.CAN.KDDC.SV.W.0152.000000T0000Z-220903T0045Z/
Trego KS-
733 PM CDT Fri Sep 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TREGO COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
LAT...LON 3913 9983 3881 9983 3872 10015 3913 10015
TIME...MOT...LOC 0031Z 004DEG 26KT 3904 9988 3889 10017
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:07 PM CDT, 55 minutes earlier.
Area forecast discussion, Sep 2, 6:07 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CDT Fri Sep 2 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Sep 2 2022 The main forecast challenge will be coverage, severity, duration of any thunderstorm activity across west central and southwest Kansas this evening. The next shortwave trough embedded in the northwest flow aloft was moving across eastern Wyoming into adjacent Nebraska Panhandle, which was aiding in larger scale upward vertical motion across western Nebraska. Weak to modest boundary layer convergence across southwest Nebraska led to development of initial showers and thunderstorms in vicinity of McCook. This is pretty close to where the latest several runs of the HRRR model was initiating storms mid afternoon, although the HRRR may be an hour or two too slow with development and southward movement of the initial activity as it moves into northwest KS. As far as severe weather potential goes, there will be enough deep layer shear to support at least loosely organized multicell structures, if not briefly marginal supercell structures like last night's Dodge City storm. The greatest severe weather risk will be damaging straight line wind in excess of 65 mph with the strongest storm. The next question then becomes how long into the evening any storms last. It will most likely be similar to last night in that once we see loss of direct insolation, activity will wane, but if an organized cold pool can be maintained, then severe/marginally severe wind could be possible through 03Z (10 PM CDT) as far south as Highway 50 corridor. Tonight's convective activity will most likely be it for rain chances with this system, as the cool surface high pressure ridge continues to expand south late tonight into Saturday. Saturday's thunderstorm focus will be confined to the Texas Panhandle/West Texas and adjacent western Oklahoma. Saturday afternoon should be fairly pleasant with a sunny sky, light wind, and highs topping out upper 80s to around 90. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Sep 2 2022 Quiet weather is most likely to prevail the duration of the Long Term period. In fact, the latest NBM guidance gives our entire forecast area no mentionable precipitation chances from Saturday through Thursday Night of next week, as the upper level ridge will continue its influence across the West, and any shortwave troughs in the north/northeasterly flow pattern will likely be east of our southwest Kansas forecast area. Peering into the longer range global ensemble information stuff, both the GEFS and the EPS show some weak signal of slightly increased chances for precipitation toward the end of the forecast period (Wed-Thur 7-8 Sep). Otherwise, persistence will be a pretty good forecast method for temperatures with lower-mid 90s each day for highs and lower 60s for lows. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 601 PM CDT Fri Sep 2 2022 As of 23z Friday an area of convection was increasing in coverage where improving 0-1km moisture convergence was occurring across northwest and north central Kansas. RAP was in good agreement with moving this boundary/convection south tonight. These storms will begin to weaken/taper off after sunset as they move south. At this time it appears that Garden City will have the best chance for thunderstorms between 03z and 06z Saturday. Hays also has a chance but storms near the terminal between 04z and 07z Saturday but these appear to be more isolated, if they occur. Southeast winds at around 10 knots will shift to the northwest and increase into the 15 to 25 knot range as outflow from these storms pass the Garden City and Hays areas. The outflow boundary/cold front will cross the remainder of southwest Kansas between 06z and 12z Saturday which will also bring a wind shift in the winds at Dodge City and Liberal. In these areas the southeast winds at 10 knots or less will become northwest at around 15 knots as this cold front passes. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 92 57 90 / 20 10 0 0 GCK 64 93 57 90 / 20 10 0 0 EHA 63 93 59 91 / 20 20 10 0 LBL 63 94 59 91 / 10 10 10 0 HYS 65 90 54 86 / 20 0 0 0 P28 67 95 59 91 / 10 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Sep 2, 2:04 AM CDT, 16 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 204 AM CDT Fri Sep 2 2022 KSZ030-031-043>046-061>066-074>081-084>090-030715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 204 AM CDT Fri Sep 2 2022 /104 AM MDT Fri Sep 2 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Late Friday afternoon into the evening, a subtle upper level shortwave impulse will dive south through the High Plains, and push a weak cold front through southwest KS. Thunderstorm development is expected along this boundary, however coverage remains in question given the weak nature of the forcing mechanism. Any convection that can develop will pose a risk of becoming severe while moving south through our area, as the latest ECMWF/GFS/NAM runs all suggest at least 1000-2000 J/Kg of CAPE and 25-35 kts of 0-6km shear will lie ahead of the front. Primary hazards include strong wind gusts and large hail, with the former being favored given expected 20-30 degree F dewpoint depressions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Friday afternoon into the evening along and east of a Garden City to Liberal line. Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 37 min |
| Sep 2, 7:25 PM CDT | Special Weather Statement | DDC | Ness | 50 min |
| Sep 2, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 49 min |
| Sep 2, 8:25 PM CDT | Special Weather Statement | DDC | Finney, Gray, Hodgeman | 35 min |
| Sep 2, 8:48 PM CDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell, Kearny | 57 min |
| Sep 2, 8:53 PM CDT | Special Weather Statement | DDC | Clark, Ford, Hodgeman | 67 min |
| Sep 2, 9:15 PM CDT | Special Weather Statement | DDC | Meade, Seward, Stevens | 45 min |
| Sep 2, 9:56 PM CDT | Special Weather Statement | DDC | Clark, Meade, Seward, Stevens | 49 min |
| Sep 2, 11:06 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Stanton | 39 min |
| Sep 3, 12:14 AM CDT | Special Weather Statement | DDC | Stevens | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.